Georgia, 2023Tornado and Damaging Wind in Georgia, February 17, 2023
February 17, 2023 · NWS FFC · 2 events in 2 counties and zones
A line of thunderstorms moved into north and central Georgia during the early morning hours of February 17, 2023. This line of storms produced isolated wind damage and with a highly sheared environment, allowed for a tornado to spin up just on the outskirts of LaGrange.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms moved into north and central Georgia during the early morning hours of February 17, 2023. This line of storms produced isolated wind damage and with a highly sheared environment, allowed for a tornado to spin up just on the outskirts of LaGrange.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 17, 3:47 AM EST, 44 minutes earlier.
Area forecast discussion, Feb 17, 3:47 AM EST, 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
347 AM EST Fri Feb 17 2023
...Morning Area Forecast Discussion...
.SHORT TERM...
(Today through Saturday)
Issued at 346 AM EST Fri Feb 17 2023
Main forecast concern in the short term period is heavy rain and
flooding this morning.
Rain continues to fall over N and NW Georgia and gage and radar
estimates amounts over 2.5 inches since 6 PM last night. Only one
river gage above flood stage (New England in Dade County) but likely
several small creeks and streams going up steadily. Will continue to
monitor for possible flood watch but have seen higher rain rates now
starting to slowly shift south and east. Models still want to weaken
larger scale lift this morning so as rain progresses, rain rates
should continue to decrease.
Deep convection has been weaker than forecast last night and remains
weak this morning (no one here is complaining). Both total lightning
network pulses and GOES-16 FED showing no electrical activity last 2
hours, even over southern AL where SPC mesoanalyses shows MLCAPE
values 500-1000 J/kg trying to nose up into WC GA. Line of high
reflectivity lining up with cold front at the time of this writing.
Expect this line to persist for next few hours bringing strong wind
gusts up to 40 mph this morning for 15-30 minutes as the line moves
thru, mainly over WC GA and south ATL metro into western parts of
middle GA. Will handle this with short-fuse SPS products as needed.
Once front moves thru, strong cold advection expected with steady to
falling temps during the day. Clearing should follow a few hours
behind fropa. NW winds will increase to 15-20 mph with gusts near
30. Not enough for a wind advisory but will need to watch this
today.
Dry and cold tonight with low in the 20s to low 30s area wide. Mild
and dry on Saturday. May need to monitor for possible fire danger
conditions on Saturday.
SNELSON
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 346 AM EST Fri Feb 17 2023
Not much change noted in the latest model runs compared to what was
seen yesterday.
Thankfully the first half of the long term forecast will be largely
uneventful. Dry and tranquil weather conditions will persist through
at least the early part of next week as a result of high pressure.
Though as high pressure slowly slides east on Monday, moisture and
and much warmer air will start to stream back into the region. Zonal
flow will largely be in play through much of next week and a few
weak impulses will transverse through the flow resulting in the
potential for rain late Monday through late week. Given weak
dynamics and a lack of forcing did not mention any thunder chances
at this time through the extended. Global ensembles (GEFS/ECMWF)
still suggest the possibility of QPF (6-hr) generally a tenth of an
inch or less across portions of far North GA, with some members
noted a few tenths higher. Overall, still a good amount of
uncertainty for next week as far as rainfall coverage and amounts.
Similar to the previous long term forecast, maintained slight chance
to chance PoPs for areas of North and north-central GA most of next
week.
In addition to rain, a warming trend will begin, with Sunday being
the 'coolest day with highs in the 60s. By mid- to late week
temperatures will reach the upper 70s to near 80s across south GA.
Low temperatures will start out in the 30s on Sunday night to the
60s by mid-week.
07
&&
.AVIATION...
(06Z TAFS)
Issued at 1240 AM EST Fri Feb 17 2023
IFR cigs moving in next few hours with mostly light rain and only
MVFR 4-6SM vsbys. TSRA so far has been very isolated and expected
expected coverage rest of the night not enough to include in
forecast. IFR cigs lift to MVFR the SKC fairly quickly after
frontal passage as sfc winds increase to 13-16 G21-27kts and
shift from S to W the NW.
//ATL Confidence...06Z Update...
Medium-High on IFR cig timing and TSRA likelihood.
High on all other elements.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 64 29 56 35 / 80 0 0 0
Atlanta 56 29 54 37 / 80 0 0 0
Blairsville 48 23 56 33 / 60 0 0 0
Cartersville 52 26 55 35 / 60 0 0 0
Columbus 61 30 58 36 / 70 0 0 0
Gainesville 58 30 54 35 / 70 0 0 0
Macon 68 31 58 36 / 90 0 0 0
Rome 51 28 56 36 / 30 0 0 0
Peachtree City 57 28 56 35 / 80 0 0 0
Vidalia 71 34 58 38 / 80 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...SNELSON
LONG TERM....07
AVIATION...SNELSON
Hazardous weather outlook, Feb 16, 2:53 PM EST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
253 PM EST Thu Feb 16 2023
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-172000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
253 PM EST Thu Feb 16 2023
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
A cold front will move through north and central Georgia tonight
through Friday morning, bringing showers and scattered
thunderstorms to the area. A few of these storms could be severe,
primarily in western and northwestern Georgia. The main threats
from any strong to severe storms will be gusty winds, an isolated
tornado, frequent lightning strikes, and periods of heavy rain.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday...
A few thunderstorms will still be possible Friday morning as the
frontal system exits the area but they will be isolated.
Otherwise no hazardous weather expected Saturday through
Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
Tornado, Troup
- When
- February 17, 4:31 AM EST to 4:38 AM EST
- Where
- Troup County, 1.77 mi N of La Grange Callawy Ar to 1.45 mi NW of Knott
- Rating
- EF1
- Path length
- 5.74 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 33.025, -85.064
The tornado began northeast of the airport near the intersection of Gordon Road and Swanson Dr. Sporadic EF-0 tree damage occurred as it traveled east before intensifying to a low end EF-1 near Callaway Stadium on the LaGrange College campus. Roof damage occurred both to a local brewery and Georgia health department building. The most considerable damage occurred to a house near this location along Forrest Avenue where a large oak tree was uprooted and fell into the home. Several bleachers were tossed into a brick and metal fence destroying a portion of the fence. Damage continued to the northeast where numerous trees were uprooted and several homes sustained minor roof damage. Another area of EF-1 damage was observed at the George F. Harris Baseball Complex where a few trees were uprooted and several were snapped. The tornado then entered another area of homes where some tree damage and uprooted trees were noted before entering a shopping district along Highway 109 just west of I-85. Several businesses had damaged signs and minor roof damage. A local gas station had windows blown out of a car wash. Some additional damage continued to the northeast with some trees downed before the tornado lifted near the intersection of I-85 and Highway 109.
Thunderstorm Wind, Clayton
- When
- February 17, 4:56 AM EST to 4:57 AM EST
- Where
- Clayton County, 0.69 mi S of Atlanta Hartsfield I
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.640, -84.430
KATL ASOS reported wind gust of 71mph as line of thunderstorms pushed through the area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Maine, February 17, 20237 events
- Dense Fog in Pennsylvania, February 17, 20236 events
- Flooding and Damaging Wind in Virginia, February 17, 2023$1,000 · 5 events
- Dense Fog in New Jersey, February 17, 20233 events
- Flooding in Virginia, February 17, 2023$10,000 · 3 events
- Astronomical Low Tide in Louisiana, February 17, 20232 events
- Flash Flooding in Hawaii, February 17 to 19, 20232 events
- Astronomical Low Tide in Texas, February 17, 20231 event
- Blizzard in Alaska, February 17, 20231 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, February 17, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084252, 1084246.